Intraocular inflammation following intravitreal injection of bevacizumab
- First Online:
- Cite this article as:
- Bakri, S.J., Larson, T.A. & Edwards, A.O. Graefes Arch Clin Exp Ophthalmol (2008) 246: 779. doi:10.1007/s00417-007-0754-7
- 196 Views
Injection of drugs into the vitreous can lead to intraocular inflammation through infectious and non-infectious processes. Failure to recognize an eye with anterior chamber and vitreous cell as sterile inflammation can lead to unnecessary treatment for endophthalmitis.
Four cases of uveitis following intravitreal bevacizumab (Avastin) for exudative age-related macular degeneration are described followed by review of the literature.
Four patients presented with uveitis. Two patients presented with pain and red eye associated with iritis and two patients with vitritis, several days following intravitreal injection of bevacizumab. No paracentesis was performed and no corneal epithelial defect was created. Both patients with iritis were presumed to have sterile intraocular inflammation since the anterior chamber cell was much greater than the vitreous cell and resolved with cycloplegic and topical corticosteroid therapy. The third patient presented only with vitreous cell which resolved without therapy. The fourth patient had anterior chamber cell and vitreous cell with clumps, which resolved with topical prednisolone acetate. The inflammation resolved in all cases within 1 to 2 weeks.
There are few published cases of uveitis following bevacizumab. With its rising use, it is important to be aware of its potential to be associated with intraocular inflammation.